• question-icon

    Does intake of Metoprolol help in treating heart palpitations?

default
Posted on Mon, 23 May 2016 in Heart Rate and Rhythm Disorders
Question: I am a 60 yr old male with normal to low blood pressure and RHR of 60 BPM. All Cardiac tests show good except I have had an irregular heartbeat since a bad case of strep throat 2 years ago. I am taking Diazepam without much improvement and considering trying Metopropol. My Cardiologist has called the palpitations Sinus Arithimia and said it is not fluttering or atrial arithmia. Will these drugs stop the palpitations? I am also on 1000 mg a day of Magnesium."
doctor
Answered by Dr. Ilir Sharka 2 hours later
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello!

Welcome on HCM!

I carefully passed through your question and would explain that Metoprolol would be a helpful drug in controlling cardiac arrhythmia or ectopic heart beats.

Nevertheless, I would recommend performing some tests to investigate for possible causes of arrhythmia:

- a resting ECG and cardiac ultrasound to examine your cardiac structure and function
- an ambulatory 24-48 hours ECG monitoring to examine your heart rhythm trends during the day
- blood lab tests: complete blood count for possible anemia, thyroid hormone levels for possible thyroid dysfunction, blood electrolytes for possible electrolytes imbalance.

Regarding Diazepam, I would not recommend taking it for a long time (more than 1 month), because of its adverse effects when used for a long time (tolerance and dependence).

Instead, Metoprolol can be taken for a long time (even lifelong) with a good prevention of cardiac arrhythmia.

Hope you will find this answer helpful!

Kind regards,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 6 hours later
Dr.Sharka, thank you for your reply. In my first message I spelled Diazepam but I meant to spell Diltiazem. I am currently taking Diltiazem without very good result. I have had all of the cardiac tests you mentioned but no cause for the palpitations have been found. Do you feel I may get better result reducing palpatations with Metoprolol instead of Diltiazem? I am concerned that the Metoprolol will give me great fatigue.

Also what is your opinion of the long term affect of this type palpatation if left untreated?
doctor
Answered by Dr. Ilir Sharka 9 hours later
Brief Answer:
Opinion as follows:

Detailed Answer:
Hello again,

First of all when judging about palpitations and possible arrhythmia, it is necessary to carefully review the ambulatory (24 to 48 hours) ECG monitoring.

If only sinus tachycardia is the cause of your palpitations, then Metoprolol would be a nice choice to control it.

You shouldn’t be afraid of any great fatigue that may be imposed by Metoprolol would be much less than that caused by taking concomitantly Diltiazem and Magnesium.

So, don’t worry about that issue.

If all the recommended tests have resulted normal, and no arrhythmic events is detected, probably an increased psychological hypersensitivity may also play a role.

If no underlying health disorder is present, and no cardiac arrhythmia responsible for your palpitations, then no adverse impact (besides psychological disturbance) could arise even if left untreated.

I would like to review your Holter monitoring before giving a conclusive opinion.

Please upload here your Holter report if available.

Regards,

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka 1 hour later
Thank you Dr. Sharka for your response. I will try to get a copy of my Holter monitor test.

I had another question. I have been using bupropion generic for about 20 years. I would describe my depression as mild. I have never has any severe episodes. I see only my GP and have not had any medicine change for about 15 years. My palpatations started about 2 years ago now. Is it possible that I have developed an issue with the bupropion due to aging ? I read that palpitations are a known side affect. It seems that so far medicine has not helped the palpatations. With the absence of any serious cardiac causes I wonder about this. My doctor has suggested before that I try to gradually get off the bupropion and see if I really need it anymore.
doctor
Answered by Dr. Ilir Sharka 10 minutes later
Brief Answer:
I would recommend as follows:

Detailed Answer:
Hello again!

Regarding bupropion, I don't think that your symptoms are related to any adverse effects of this drug (as your cardiac tests have resulted normal and no conduction disorder has been encountered).

Increased anxiety could also be the cause of palpitations.

I would recommend consulting with your attending physician and discussing on the possibility of decreasing the dose of bupropion or switch to another antidepressant.

If you decide to reduce the dose of bupropion, the change in palpitation will guide your doctor through the right medical decision (if reducing the dose of bupropion leads to increased palpitations, anxiety should be taken into consideration as the cause of palpitations).

Hope you will find this answer helpful!

Best wishes,

Dr. Iliri
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 7361 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Cardiac arrhythmia

doctor1 MD

Hi,I am a 20 year old female who had one episode (for the first time) of supraventricular tachycardia. Afterwards, I've been normal. However, I...

doctor1 MD

my mother is 74 years old. for the last six months she is suffering from knee pain, burning sensation in the stomach weight loss, palpitations,...

doctor1 MD

I took three pills of diflucan for jock rash that has been persistent. I completed dosage Sunday 5 days ago. For the last 2 days I have felt...

doctor1 MD

I suffer from vertigo, which comes in attacks from 30 seconds to full days. MRI shows nothing and my doctors do not know what to do? I have asthma,...

doctor1 MD

I have high blood pressure(165/110) and was put on Lisinoprin 3 weeks ago and it has come down about 30 points...however i have head aches and have...

doctor1 MD

I was diagnosed with attrial flutters ( arrhythmia ) and the cardiologist did a cardio version and a subsequent EKG showed the condition was...

doctor1 MD

My husband is 80 years old and has been diagnosed with congenial heart dease. His heart is only pumping half the speed of a normal heart beat. And...

Get personalised answers from verified doctor in minutes across 80+ specialties

187 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ilir Sharka
  • Q - What do the following stress tests, echo and holter monitor test result...

  • Q - Suggest alternative treatment for congestive heart failure

  • Q - Suggest treatment for hypertension and GERD

  • Q - Suggest treatment for high BP and tingling in arms

  • Q - What causes sharp pain in chest area relieved by burping?

  • Q - Suggest treatment for afib, severe sleep apnea and high heart rate?

  • Q - What causes shortness of breath with normal chest X-ray?

  • Q - What causes severe pain in my calf muscle in Tietze syndrome?

  • Q - What causes altered sense of smell when diagnosed with sinus tachycardia?

  • Q - Does page syndrome increase the risk of heart attack?

backtotop2